Respiratory distress with acitretin, reversal by corticosteroid

Dermatol Online J. 2001 Dec;7(2):5.

Abstract

The retinoic acid derivatives are used for disorders of keratinization such as psoriasis. Acitretin, which is a synthetic, aromatic derivative of retinoic acid, is frequently used to treat psoriasis. The retinoic acid syndrome (RAS), described with all-trans-retinoic acid (ATRA) in patients with promyelocytic leukemia, is characterized by fever and respiratory distress. In this report we present a 32 year old male who developed high fever, dry cough and dyspnea while undergoing treatment with acitretin. During hospitalization, his acitretin was stopped and he was treated with corticosteroids. Significant improvement was observed within a few days.

Publication types

  • Case Reports

MeSH terms

  • Acitretin / adverse effects*
  • Acitretin / therapeutic use*
  • Adrenal Cortex Hormones / therapeutic use*
  • Adult
  • Anti-Bacterial Agents / administration & dosage
  • Anti-Bacterial Agents / therapeutic use
  • Clarithromycin / administration & dosage
  • Clarithromycin / therapeutic use
  • Diagnosis, Differential
  • Humans
  • Infusions, Intravenous
  • Keratolytic Agents / adverse effects
  • Keratolytic Agents / therapeutic use
  • Male
  • Pneumonia, Mycoplasma / diagnosis
  • Pneumonia, Mycoplasma / drug therapy
  • Psoriasis / complications
  • Psoriasis / drug therapy*
  • Respiratory Distress Syndrome / chemically induced*
  • Respiratory Distress Syndrome / diagnosis
  • Respiratory Distress Syndrome / drug therapy*

Substances

  • Adrenal Cortex Hormones
  • Anti-Bacterial Agents
  • Keratolytic Agents
  • Clarithromycin
  • Acitretin